From New York, USA:
My 22 year old son was diagnosed with type 1 about ten months ago, so he is fairly new and has been honeymooning. This past weekend he had his first incident of insulin shock but it happened at about 2 in the morning. Luckily his girlfriend was visiting and noticed he was incoherent in bed. Paramedics were called after she started feeding him Má&áM's. What happens next time if she's not there and how can this happen while sleeping?
I hope you can meet with your son's diabetes educator to learn about hypoglycemia. Does he have glucagon available? If not, he should ask for it, or find a diabetes provider who routinely teaches the use of glucagon. Read and learn as much as you can about diabetes, so you can help your son and understand what he has to deal with.
Hypoglycemia happens when the balance of insulin and glucose is off (too much insulin with not enough glucose). It can happen for a variety of reasons. Hopefully your son is in contact with a diabetes provider to help with adjustment of insulin and his diabetes plan. If not, see if you can help him to find such a team.
We try to prevent severe hypoglycemia, such as you described, but it is not always possible.
Additional comments from The Editor:I would recommend keeping a ready supply of emergency glucose at hand. Chocolate candy has fat, which can delay the absorption of the sugar.
Original posting 30 Nov 1999
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.